Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

What causes indigestion while on Pantoprazole?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 232 Questions
Question
I take pantoprazole sodium 40 mg in the morning with our blood pressure medicine. However and in the evenings and late evenings, I have indigestion that is not painful but uncomfortable. Would I be wise to supplement with zantac?
Wed, 30 May 2018 in Digestion and Bowels
 
 
Answered by Dr. Zotaj Antoneta 2 hours later
Brief Answer:
Adding Zantac to Pantoprazole is not much recommended

Detailed Answer:
Hello,

Thank you for asking at HealthcareMagic.

Generally, pantoprazole and Zantac (ranitidine) both help with the acid in the stomach but with different ways and taking Zantac while you take pantoprazole does not seem to be a help with the acid as pantoprazole is the more effective one and Zantac would not add at all. If you were using Zantac it would be advisable to change it to pantoprazole for better effect. So, I would say you will not have many benefits from this and is not recommended in literature either.

Something to help with the symptoms is:
- make sure you ear frequent small amounts of food
- don't eat the last 3 hours before bed at night and don't drink a lot of fluids at that time
- raise the bed head with bricks so you are not totally horizontal when you sleep to reduce reflux
- try to avoid food that you know make your stomach acid worse
- if you are smoking or using alcohol this is something that makes stomach worse

Also, a doctor's visit is recommended every time there is a change even if you improve so please see your doctor as planned anyway.

Some symptoms in our tummy might be due to bowel problems and not stomach itself so if no improvement with these consider bowel also as the cause of the symptoms especially if you have changes in bowel movement.

I hope this is helpful and answers to your questions but please feel free to reply in case you need more clarification on this.

Kind regards,

Antoneta Zotaj, MD

Above answer was peer-reviewed by
 
Follow-up: What causes indigestion while on Pantoprazole? 2 hours later
There is little stomach issues and the tightness or discomfort is located in the upper left part of the chest. Often relief is accomplished with Sprite soft drink or Tums followed by significant belching.

My meds are bysolic 10 mg, lotensin 20 mg, Norvasc 10 mg along with Protonix 40 mg I also have Crestor 20 mg but sometime skip doses due to muscle pain and joint ache. All are generic versions.

Twice within past two weeks including last night I have had late night issues where blood pressure elevated 160-190/90-100 and once the heart rate elevated to 110. Each time was brought under control within 30 minutes of or so with pills from former and lower subscriptions of bysolic 5mg and/or lotensin 1 mg. I also have supple of nitrostat 0.4 gm but have been hesitant to use them.

Within the past 9 months, I have undergone 3 ekgs, 3 ecograms, a nuclear stress test and a heart XXXXXXX with none showing any significant heart issues other than a minor heart attack sometime in history but left no damage. My arteries have little issues...1 with 30% blockage, 2 with 20% and the 4th clear.

The reason I am submitting this to you is that I am leaving early tomorrow morning for a 7 day vacation trip and the doctor over the holiday weekend may be difficult to reach. If an issue reoccurs and if it worsens, do you have any advise and if it worsens, at what point to I go to ER. Do you have any comments or recommendations.

Thank you
 
 
Answered by Dr. Zotaj Antoneta 1 hour later
Brief Answer:
Some explanations given and advises

Detailed Answer:
Hello,
Thank you for the reply and further clarifications.

It is great you have had heart check and no problems are found, this is very reassuring because if the chest feels uncomfortable than the heart problems are the most important to rule out.

I think that chest discomfort you are having might be due to acid reflux especially effecting your upper chest and being better with some drinks and belching.
On the other hand the BP changes you are having seem to happen at night and i was thinking that there is a chance that it might also be related to anxiety. Anxiety might cause pulse to raise and also blood pressure and give uncomfortable feeling in the chest and stomach.

Try to not reduce BP more than 60% in 4 hours. Which means if your BP is 190 and you want it 140 so it is only 50 mmHg higher than desired than do not reduce it more than 30 mmHg in 4 hours which is don't drop it lower than 160 mmHg in the first 4 hours by increasing the medications you take. It might drop down itself and is ok but do not try to speed it up yourself with medications as it might cause more risks to the heart and brain if quick pressure changes are done.

If you have these happen again try to relax and be in a quiet place so you are not loaded by noise or other burdens. If you have any chest discomfort that is not released with the relaxing and the stomach medications it still can be anxiety or acid reflux but still than you will need to see a doctor.

Any chest pain like "the elephant" on your chest, meaning heaviness on the chest like a heavy weight it is good to see a doctor if it lasts longer than 15 minutes and not improved with the nitrostat tablet under your tongue.

I wish you will have nice vacation and be well. Please feel free to let me know if any more clarification is needed.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Follow-up: What causes indigestion while on Pantoprazole? 10 minutes later
thank you for your response and advise.
 
 
Answered by Dr. Zotaj Antoneta 39 minutes later
Brief Answer:
It's a pleasure

Detailed Answer:
It's a pleasure.

Regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor